Very pale skin all over, related to SLE?

I'm wondering if anyone with lupus has this problem.

My skin is pale all over- face, trunk, arms, legs, hands etc. I have livedo reticularis & Raynaud's., I'm pretty sure I don't have anemia though because on my blood tests, although I have a low platelet count and white blood cells, but my red blood cells and haemoglobin are in the normal range.

My biggest worry is my face, which you could use the term white as a ghost. It's definitely not dermatological either, no patches of white skin just very pale and grey all over. Pale lips too.

My skin doesn't tan either (I have naturally type 2 skin).

I was just recently diagnosed with SLE I'm a 23 year old male.

6 Replies

  • Law kw, I also was very pail almost blue white transparent in some cases, don't tan, only get a slight red tone. I actually took Vit A for a few years which seemed to give me a orange colour. I have had always cold extremities but never diagnosed with anything other than SLE with nephritis. So my guess it has never been that bad. I was diagnosed when I was 19, but had symptoms when I was 17 years. Many years ago. good luck with everything.

  • Hi Law_kw,

    Welcome to the community. I hope that you find it a useful source of support and information. Have you discussed your concerns about the colouration of the skin on your face with your GP or consultant? Did they have any relevant information or advice?

    I have found some information about skin colour changes in 'The Lupus Encyclopedia' by Donald E. Thomas;

    "Some medical conditions primarily cause skin colour changes. One such condition is vitiligo, which causes light-coloured areas to occur on the skin. These can be either small or large, and can occur on any part of the body. There may be just a few small areas involved, or a large percentage of the skin can be involved in more extreme cases. There is usually a sharp demarcation between the patches of lighter colour and the surrounding areas of normal skin colouration. They tend to become more prominent during summertime if the surrounding skin becomes tanner (although people who have lupus should use sunscreen regularly and not develop a tan). Like lupus, vitiligo is an autoimmune disease. The immune system attacks the cells of the skin that produce melanin, which gives pigmentation to the skin. Other than causing some cosmetic concerns in some people, it is not a dangerous condition, and there is no treatment for it.

    After cutaneous lupus inflammation resolves, sometimes the cells in the skin will produce more pigment (melanin) in those areas. This can unfortunately be a permanent problem, causing dark patches of skin to appear especially on the cheeks, forehead, nose and ears. Lightening creams are sometimes prescribed with strict sun avoidance. You should see a dermatologist to help with this problem.

    One of the potential long-term side effects of using anti-malarial medications such as hydroxychloroquine, chloroquine, and quinacrine is the development of dark patches on the skin. They often appear brown, black, or black and blue and tend to develop on the legs, especially around the shins. However, they can happen anywhere on the body; involvement of the neck is especially common. The colouration may decrease when the dose of the medicine decreases. Since the anti-malarial medicines are the safest to treat SLE, it is preferable to continue the medicine and put up with the skin discolouration instead of risk a lupus flare if you stop taking the medicine."

    If you require more information about lupus, we have a free pack that you can request or download at

  • I too, am pale as death, but have found that using St Tropez in shower tanning cream gives a lovely glow and you use it when the skin is wet, leave for three minutes, then shower off. It looks absolutely natural and prevents me looking like a tapeworm!

  • Thanks for your comment Musicteach. I'm pleased that this tanning cream has helped you.

    It's worth noting that because lupus varies from person to person, something that might be helpful for one person, might not be, or might even be harmful to others. We advise people to consult their doctors before trying any alternative treatments.

  • Absolutely! I realise that it may not suit everyone, but if a G P enforces it, still try a patch test, as I did

  • Should say endorses....lovely predictive text!

You may also like...